Kentucky, 2002

Heavy Snow in Kentucky, January 17 to 18, 2002

January 17 to 18, 2002 · NWS JKL · 7 events in 7 counties and zones

An upper level disturbance helped bring a swath of rather unexpected snowfall amounts of 4 to 7 inches to portions of east central Kentucky. Up to 7 inches of snow were reported in Johnson County and up to 5 inches of snow were received in Lee County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An upper level disturbance helped bring a swath of rather unexpected snowfall amounts of 4 to 7 inches to portions of east central Kentucky. Up to 7 inches of snow were reported in Johnson County and up to 5 inches of snow were received in Lee County. Up to 4 inches of snow were received in Breathitt, Morgan, Owsley, Powell, and Wolfe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 17, 2:15 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Jan 17, 2:15 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EST THU JAN 17 2002

- UNSETTLED PATTERN THROUGH SATURDAY WITH A STRONG BAROCLINIC
  ZONE OVER THE MIDWEST AND OH VALLEY.
- ETA AND AVN MODELS PREFERRED IN THE NEAR TERM OVER DRIER NGM...
  OTHERWISE ALL THREE ARE SIMILAR.
- LIGHT SNOW EXPECTED TONIGHT AS AN UPSTREAM COLD FRONT AND COLD AIR
  ADVECTION MOVES THROUGH.
  -- A DUSTING ALONG AND NORTH OF THE MOUNTAIN PARKWAY...WITH AN
    INCH OR LESS ELSEWHERE.
  -- MAIN LIFT FROM LEFT EXIT REGION OF 170-KT 300-MB JET OVER
     EASTERN KY.
  -- SNOW ENDING VERY EARLY FRIDAY FOLLOWED BY PARTLY CLOUDY SKIES.
- SIGNIFICANT SNOW POSSIBLE IN SOUTHEAST KY EARLY SATURDAY.
  -- HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED FOR POSSIBLE HEAVY
     SNOW...4 INCHES OR MORE.
  -- MAY START AFTER MIDNIGHT FRIDAY AS A MIX OVER FAR SOUTHEAST
     KY...BUT GO QUICKLY TO ALL SNOW.
- STAYED CLOSE TO NGM MOS HIGHS...BUT AVN LOWS AND POPS.

- SUNDAY THROUGH THURSDAY...PARTLY CLOUDY WITH SEASONABLE
  TEMPERATURES EARLY ON...THEN A LITTLE WARMUP WEDNESDAY AND
  THURSDAY WITH A CHANCE OF RAIN SHOWERS THURSDAY.

GFE...POPULATED FIRST FOUR PERIODS WITH ETA MODEL DATA...REST MRF.

DISCUSSIONS WITH LOUISVILLE...MORRISTOWN AND CHARLESTON WERE
FRUITFUL. THANKS TO ALL.

PARTIAL CCF DATA...

JKL 28/43 30/35  6079
LOZ 29/45 31/35  7079

.JKL...NONE.

SCHAUB

In the hours before

Special weather statement, Jan 17, 4:11 PM EST, 4 hours 49 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EST THU JAN 17 2002

...A THREAT OF HEAVY SNOW ON SATURDAY...

AFTER A RELATIVELY MINOR ROUND OF WINTERY WEATHER FOR MOST OF
EASTERN KENTUCKY TONIGHT...PRECIPITATION IS EXPECTED TO AGAIN SPREAD
NORTHEAST ACROSS THE REGION BY DAWN SATURDAY MORNING. AT THIS TIME IT
APPEARS THAT TEMPERATURES WITH THIS SECOND ROUND OF WINTER WEATHER
WILL BE BARELY COLD ENOUGH FOR SNOW OVER MOST OF EASTERN KENTUCKY. IF
THE PRECIPITATION WERE TO FALL MOSTLY AS SNOW...HEAVY ACCUMULATIONS
COULD OCCUR.

THE HEAVIEST PRECIPITATION IS EXPECTED IN COUNTIES CLOSEST TO THE
TENNESSEE AND VIRGINIA BORDERS. HOWEVER...THESE ARE ALSO THE AREAS
WHERE THE COLD TEMPERATURES WILL BE MOST QUESTIONABLE...MEANING THAT
THAT AREA ALSO HAS THE GREATEST CHANCE OF GETTING RAIN...FREEZING
RAIN...OR SLEET MIXED WITH SNOW. A MIXTURE OF PRECIPITATION WOULD CUT
DOWN ON THE OVERALL ACCUMULATION OF SNOW...BUT COULD STILL POSE A
HAZARD.

THE WINTER WEATHER EVENT FOR THE WEEKEND WILL BE DUE TO A WAVE OF LOW
PRESSURE MOVING NORTHEAST ALONG A STRONG FRONTAL BOUNDARY OVER THE
SOUTHERN UNITED STATES. IT WILL TAP INTO MOISTURE FROM THE GULF OF
MEXICO WHILE ALSO HAVING SUPPORT AT UPPER LEVELS OF THE ATMOSPHERE.
THIS COMBINATION WILL POSE A THREAT OF SIGNIFICANT PRECIPITATION.
HOWEVER...THE STORM SYSTEM IS NOT EXPECTED TO BE PARTICULARLY STRONG
IN THE LOWER ATMOSPHERE. THIS MEANS THAT WINDS WILL NOT BE A PROBLEM
AND THAT THERE WILL NOT BE MUCH COLD AIR DRAWN IN AFTER THE STORM
PASSES BY.

YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR THE
DEVELOPMENT OF THIS STORM. IF THE THREAT OF INCLEMENT WINTER WEATHER
REMAINS SIGNIFICANT...WATCHES OR WARNINGS MAY BE ISSUED AS THE EVENT
DRAWS CLOSER IN TIME. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR LATER
UPDATES.

HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Breathitt

When
January 17, 9:00 PM EST to January 18, 3:00 AM EST
Where
Breathitt forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Heavy Snow, Lee

When
January 17, 9:00 PM EST to January 18, 3:00 AM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
January 17, 9:00 PM EST to January 18, 2:00 AM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Heavy Snow, Owsley

When
January 17, 9:00 PM EST to January 18, 2:00 AM EST
Where
Owsley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Heavy Snow, Powell

When
January 17, 9:00 PM EST to January 18, 2:00 AM EST
Where
Powell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Heavy Snow, Wolfe

When
January 17, 9:00 PM EST to January 18, 2:00 AM EST
Where
Wolfe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Heavy Snow, Johnson

When
January 17, 10:00 PM EST to January 18, 3:00 AM EST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279432, 5279434, 5279435, 5279436, 5279437, 5279438, 5279433.